A-Z OF SKIN

Medication-induced cutaneous pigmentation 

BACK TO A-Z SEARCH

Medication-induced cutaneous pigmentation 

What is medication induced cutaneous pigmentation?

Medication-induced cutaneous (skin) pigmentation (MIP) is due to various topical, oral and intravenous medications. Common agents include minocycline, amiodarone, antimalarials, antipsychotics, anticonvulsants, bleomycin and cytotoxic agents, non-steroidal anti-inflammatory drugs (NSAIDS) and heavy metals (e.g. silver, gold and mercury).

Medications can also cause loss of pigmentation or hypopigmentation.

What causes MIP?

MIP may be due to the accumulation of heavy metals or drug-pigment complexes within the skin, direct stimulation of the pigment cells (melanophages) to produce melanin or by causing inflammation. Ultraviolet (UV) radiation exposure may play a role in some cases.

What does MIP look like?

The appearance of MIP depends on which drug has caused the pigmentation.

  • Minocycline  –may cause blue/black pigmentation within scars (Type 1), or on normal skin (particularly the shins –Type 2) or muddy brown pigmentation on the lower legs (Type 3)
  • Amiodarone  –may cause blue/grey pigmentation, mostly commonly on the face and hands
  • Antimalarials –may cause blue/black patches on the head and neck, forearms and lower legs (shins)
  • Antipsychotic medications (phenothiazines) –can cause blue/grey pigmentation on sun exposed sites
  • Anticonvulsants  –cause brown/grey melasma-like pigmentation on the cheeks
  • Bleomycin and other cytotoxic drugs –cause pigmentation usually on the upper body in streaks and lines (called flagellate)

What other problems can occur with MIP?

There are no associated problems with MIP in the majority of cases. However, there are reports of minocycline-induced pigmentation deposits in nails, bone, teeth and other internal organs, particularly in children.

Pigmentation of the nails can result from minocycline, antimalarial and cytotoxic drugs.

Pigmentation of the eyes can result from antimalarial and antipsychotic medications. Antimalarials can cause cornea and retina lesions. Antipsychotics can cause cataracts and corneal lesions.

How is MIP diagnosed?

The diagnosis is usually made clinically. A skin biopsy may be needed in some cases to differentiate the condition from other pigmentary disorders.

How is MIP treated?

Withdrawal of the causative agent is the first step. The pigmentation often fades by itself but may take time.

Sun protection is essential in cases of UV-induced pigment change. Topical depigmenting agents are not usually effective in clearing the pigmentation. Laser and light based treatments are often recommended but results are inconsistent.

Most affected people ask for treatment to speed up the resolution of the pigmentation. Quality-switched (QS) lasers have been most commonly used and have been widely reported to date. QS Nd Yag (1064nm), QS Alexandrite (755nm) and QS Ruby 694nm have been used with some success in lightening pigmentation. Several treatments are required over many months to see improvements.

More recently, one case series reported in Australia showed clearing or significant lightening of minocycline-induced pigmentation with just a few treatments with picosecond laser treatment. Further evaluation of this modality is needed.

Pigmentation caused by anticonvulsants usually resolves within a few months of ceasing the medication.

This information has been written by Dr Michelle Rodrigues
Updated 12 January 2016

Disclaimer

2019 © Australasian College of Dermatologists.

You may use for personal use only. Please refer to our disclaimer.

Medication-induced cutaneous pigmentation  - ACD

A-Z OF SKIN

Medication-induced cutaneous pigmentation 

BACK TO A-Z SEARCH

Medication-induced cutaneous pigmentation 

What is medication induced cutaneous pigmentation?

Medication-induced cutaneous (skin) pigmentation (MIP) is due to various topical, oral and intravenous medications. Common agents include minocycline, amiodarone, antimalarials, antipsychotics, anticonvulsants, bleomycin and cytotoxic agents, non-steroidal anti-inflammatory drugs (NSAIDS) and heavy metals (e.g. silver, gold and mercury).

Medications can also cause loss of pigmentation or hypopigmentation.

What causes MIP?

MIP may be due to the accumulation of heavy metals or drug-pigment complexes within the skin, direct stimulation of the pigment cells (melanophages) to produce melanin or by causing inflammation. Ultraviolet (UV) radiation exposure may play a role in some cases.

What does MIP look like?

The appearance of MIP depends on which drug has caused the pigmentation.

  • Minocycline  –may cause blue/black pigmentation within scars (Type 1), or on normal skin (particularly the shins –Type 2) or muddy brown pigmentation on the lower legs (Type 3)
  • Amiodarone  –may cause blue/grey pigmentation, mostly commonly on the face and hands
  • Antimalarials –may cause blue/black patches on the head and neck, forearms and lower legs (shins)
  • Antipsychotic medications (phenothiazines) –can cause blue/grey pigmentation on sun exposed sites
  • Anticonvulsants  –cause brown/grey melasma-like pigmentation on the cheeks
  • Bleomycin and other cytotoxic drugs –cause pigmentation usually on the upper body in streaks and lines (called flagellate)

What other problems can occur with MIP?

There are no associated problems with MIP in the majority of cases. However, there are reports of minocycline-induced pigmentation deposits in nails, bone, teeth and other internal organs, particularly in children.

Pigmentation of the nails can result from minocycline, antimalarial and cytotoxic drugs.

Pigmentation of the eyes can result from antimalarial and antipsychotic medications. Antimalarials can cause cornea and retina lesions. Antipsychotics can cause cataracts and corneal lesions.

How is MIP diagnosed?

The diagnosis is usually made clinically. A skin biopsy may be needed in some cases to differentiate the condition from other pigmentary disorders.

How is MIP treated?

Withdrawal of the causative agent is the first step. The pigmentation often fades by itself but may take time.

Sun protection is essential in cases of UV-induced pigment change. Topical depigmenting agents are not usually effective in clearing the pigmentation. Laser and light based treatments are often recommended but results are inconsistent.

Most affected people ask for treatment to speed up the resolution of the pigmentation. Quality-switched (QS) lasers have been most commonly used and have been widely reported to date. QS Nd Yag (1064nm), QS Alexandrite (755nm) and QS Ruby 694nm have been used with some success in lightening pigmentation. Several treatments are required over many months to see improvements.

More recently, one case series reported in Australia showed clearing or significant lightening of minocycline-induced pigmentation with just a few treatments with picosecond laser treatment. Further evaluation of this modality is needed.

Pigmentation caused by anticonvulsants usually resolves within a few months of ceasing the medication.

This information has been written by Dr Michelle Rodrigues
Updated 12 January 2016

Disclaimer

2019 © Australasian College of Dermatologists.

You may use for personal use only. Please refer to our disclaimer.